Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 64, NWS Fort Worth, TX

September 11, 2009Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 11, 2009, 11:33 AM CDT for Bell County, Texas. It was in force for 117 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2009, 11:33 AM CDT (16:33 UTC)
Expired
Sep 11, 2009, 1:30 PM CDT
In force
117 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Bell County, TX

The radar

The Ft Hood radar (KGRK), 29 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 12:11 PM CDTFLASH FLOODSalado, TXREPORTS OF CAR STUCK IN WATER NEAR MILL CREEK COUNTRY CLUB IN SALADO.
Sep 11, 12:55 PM CDTFLASH FLOODSalado, TXSALADO RESIDENTS NEAR CREEK ARE BEING PREPARED TO EVACUATE
Sep 11, 1:22 PM CDTFLASH FLOOD3 Ssw Salado, TXI-35 CLOSED BELL/WILLIAMSON CTY LINE. ACCESS ROADS CLOSED SRN BELL COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 111633
FFWFWD
TXC027-111830-
/O.NEW.KFWD.FF.W.0064.090911T1633Z-090911T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1133 AM CDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 130 PM CDT

* AT 1131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
VERY HEAVY RAIN ALONG AND WEST OF INTERSTATE 35 SOUTHWEST OF SALADO. 
THE STORM PRODUCING THE HEAVY RAINFALL WAS NEARLY STATIONARY. A 
COOPERATIVE OBSERVER NORTH OF JARRELL REPORTS 8 INCHES OF RAIN SINCE 
LAST NIGHT...AND ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE THROUGH 130 
PM CDT.

* THE STORM PRODUCING THE HEAVY RAINFALL WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE BELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3086 9762 3090 9776 3105 9771 3099 9741
      3081 9745

$$
1 follow-up statement
000 
WGUS74 KFWD 111725
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1225 PM CDT FRI SEP 11 2009

TXC027-111830-
/O.CON.KFWD.FF.W.0064.000000T0000Z-090911T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-
1225 PM CDT FRI SEP 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
SOUTHERN BELL COUNTY...

AT 1225 PM CDT...THE STORMS ALONG INTERSTATE 35 AND WESTWARD SOUTH 
OF SALADO CONTINUE TO PRODUCE HEAVY RAINFALL. AN AUTO WAS REPORTED 
STRANDED IN WATER NEAR SALADO. IN NORTHERN WILLIAMSON COUNTY NEAR 
JARRELL ROADS ARE CLOSED AND INTERSTATE 35 TRAFFIC IS NEAR A 
STANDSTILL. RADAR INDICATES THAT ANOTHER 1 TO 3 INCHES WILL BE 
POSSIBLE THROUGH 130 PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN 
INCLUDE AREAS ALONG INTERSTATE 35 SOUTH OF SALADO AND WESTWARD TO 
NEAR YOUNGSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3086 9762 3090 9776 3105 9771 3099 9741
      3081 9745

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:47 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 11, 6:47 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
647 AM CDT FRI SEP 11 2009

.AVIATION...
MAIN AVIATION WEATHER CONCERNS THROUGH SATURDAY MORNING WILL BE
THE TIMING OF SHOWERS AND THUNDERSTORMS AS WELL AS OCCASIONAL MVFR/IFR
CEILINGS THIS MORNING AND PREVAILING LOW CEILINGS SATURDAY
MORNING.

EXPECT PERIODS OF SHOWERS WITH OCCASIONAL THUNDERSTORMS THIS
MORNING AS THE UPPER LOW OVER SOUTH TEXAS SLOWLY LIFTS NORTHWARD.
BEST THUNDERSTORM CHANCES WILL OCCUR THIS AFTERNOON THROUGH
TONIGHT AS LIFT AND INSTABILITY INCREASE BUT A BRIEF STORM OR TWO
WILL BE POSSIBLE THIS MORNING AT ALL SITES. MVFR CEILINGS SHOULD
IMPROVE OUTSIDE OF THE THUNDERSTORM ACTIVITY THROUGH THE DAY BUT
WILL RETURN OVERNIGHT. SHOWERS AND THUNDERSTORMS MAY DECREASE IN
COVERAGE AFTER SUNSET BUT SHOULD INCREASE IN COVERAGE OVERNIGHT AS
ISENTROPIC LIFT INCREASES.

A LIGHT...MAINLY EAST TO NORTHEAST WIND THIS MORNING WILL TURN
MORE NORTHERLY THIS AFTERNOON AND SHOULD INCREASE AS THE PRESSURE
GRADIENT TIGHTENS.

79

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT FRI SEP 11 2009/
A SOMEWHAT COMPLICATED FORECAST OVER THE NEXT FIVE DAYS. FEEL
THE GFS AND NAM HAVE THE BEST SURFACE AND UPPER AIR SOLUTIONS FOR
OUR REGION. THE ECMWF AND CANADA ARE MUCH SLOWER WITH ALL FEATURES
AND HAVE NOT CHANGED THEIR TONE IN THE PAST SEVERAL RUNS. WITH
SUCH AN UNUSUAL UPPER AIR PATTERN ACROSS NOAM FOR SEPTEMBER...FEEL
SAFER FOLLOWING THE MORE PROGRESSIVE GFS/NAM THROUGH AT LEAST
TUESDAY.

THE UPPER LOW DROPPING OUT OF CANADA WILL DO A REVERSE SHUFFLE
THROUGH THE NORTHERN ROCKIES AND CENTRAL CANADA THROUGH EARLY NEXT
WEEK. WHILE IN THE NORTHERN PLAINS TODAY AND TONIGHT...IT SHOULD
AID FALLING HEIGHTS AND THE FORMATION OF A CLOSE LOW ALOFT OVER
TEXAS WHICH WILL KEEP OUR AREA PRIMED FOR WIDESPREAD CONVECTION
THROUGH THE WEEKEND AND EARLY NEXT WEEK. DOWN AT THE SURFACE...A
TROPICAL CIRCULATION WILL EVOLVE BY TONIGHT SOMEWHERE AROUND
CORPUS CHRISTIE AND START DRIFTING NORTH OR NORTHEASTWARD WITH
COPIOUS AMOUNTS OF MOISTURE. ISENTROPIC SURFACES (300-305) SHOW A
STEADY STREAM OF MOIST UPGLIDE OVER THE EAST AND NORTH SIDE OF
THE SFC-850 LOW AS IT TRACKS ALONG COASTAL TEXAS AND ACROSS EAST
TEXAS. DUE TO THE SLOW MOVEMENT AND EXPECTED HEAVY RAINFALL
THROUGH SUNDAY...WE/VE ISSUED A FLASH FLOOD WATCH FOR ALL OF NORTH
TEXAS THIS AFTERNOON THROUGH SATURDAY NIGHT. AMOUNTS OF 2-4 INCHES
ARE EXPECTED WITH SOME SPOTS RECEIVING MUCH MORE WHERE ECHO TRAINING
AND LONG DURATION RAINFALL OCCURS. THIS EVENT SHOULD BEGIN TO WIND
DOWN MID NEXT WEEK AS THE SURFACE SYSTEM MOVES FURTHER NORTHEAST.

TEMPERATURES WILL BE BELOW NORMAL TODAY THROUGH SUNDAY DUE TO
EXTENSIVE CLOUD COVER...EASTERLY WINDS AND EPISODES OF CONVECTION.
TEMPERATURES MAY NOT RETURN BACK TO NORMAL UNTIL THURSDAY.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  84  70  79  67  78 /  60  60  80  70  60
WACO, TX              85  71  80  67  80 /  80  70  80  60  50
PARIS, TX             83  68  76  66  76 /  70  60  80  80  70
DENTON, TX            84  70  79  65  78 /  50  60  80  80  60
MCKINNEY, TX          84  69  79  66  78 /  60  60  80  80  70
DALLAS, TX            85  71  79  68  78 /  60  60  80  70  70
TERRELL, TX           84  70  78  67  77 /  70  70  80  70  60
CORSICANA, TX         83  70  79  67  80 /  70  70  80  70  60
TEMPLE, TX            84  71  78  66  80 /  80  70  70  50  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH SUNDAY
MORNING FOR TXZ091>095-100>107-115>123-129>135-141>148-156>162-
174-175.

&&

79/75
Hazardous weather outlook, Sep 11, 3:45 AM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 AM CDT FRI SEP 11 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
345 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON THROUGH
SUNDAY MORNING FOR ALL OF NORTH TEXAS.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
NORTH TEXAS TODAY AND TONIGHT. HEAVY RAINFALL AND FLASH FLOODING
WILL BE THE MAIN THREATS WITH THIS ACTIVITY. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY ACROSS NORTH TEXAS. HEAVY RAINFALL WILL BE THE PRIMARY HAZARD.

SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE NORTHEAST SECTIONS
OF NORTH TEXAS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

79

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 11:11 PM CDTAreal Flood AdvisoryFWDMcLennan2 hr
Sep 10, 11:31 PM CDTAreal Flood AdvisoryFWDBell119 min
Sep 11, 3:49 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more4 days
Sep 11, 10:08 AM CDTAreal Flood AdvisoryFWDBell2 hr
Sep 11, 1:03 PM CDTFlash Flood WarningFWDBell3 hr
Sep 11, 3:40 PM CDTFlash Flood WarningFWDBell6 hr
Sep 11, 3:50 PM CDTAreal Flood AdvisoryFWDMcLennan3 hr
Sep 11, 5:45 PM CDTAreal Flood AdvisoryFWDCollin3 hr
Sep 11, 6:31 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Sep 11, 6:47 PM CDTSpecial Weather StatementFWDTarrant28 min
Sep 11, 6:50 PM CDTAreal Flood AdvisoryFWDDenton3 hr
Sep 11, 6:52 PM CDTAreal Flood AdvisoryFWDTarrant3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.